We understand that people with cancer are worried about coronavirus. Here is the latest guidance. We will update it regularly.

New to the Community

If you've just joined the Community and aren't sure where to start, this is the group for you. Tell us what brings you here, and don't be afraid to ask questions. Someone will be on hand to welcome you and point you in the right direction.

Dementia symptoms

dolphinqueen
Posted by

Hi, hubby is week 5 into radiotherapy treatment for stage 4 tonsil cancer. Early on he was confused but now he’s hearing voices, seeing people and bordering on paranoia. Dr has taken him off opiates and seeing if things will improve.. but I am very worried that the treatment/cancer has caused dementia/Alzheimer’s  as it’s very prolific in the males on hubby’s side of the family. It's getting harder to look after him. Sorry it’s longwinded I am new and not sure of protocol I have just put into words my fears...

Kind regards, 
   
latchbrook
Posted by

Hi and welcome to the online community

I'm very sorry to hear that your husband has tonsil cancer and that you're worried that he's developed dementia. Could I suggest a couple of groups for you to join where you'll be able to share from the experiences of others as well as get support.

The first is the head and neck cancer group, where you'll be able to ask questions about your husband's diagnosis, treatment, etc, and the second is the carers only group which is a safe and supportive place to share your worries.

To join either or both of these groups just click on the links I've created and then choose 'join this group' on the pages that open. You can then introduce yourself and post your question after selecting 'start a discussion' and join in with existing conversations by clicking on 'reply'.

x

 "Never regret a day in your life, good days give you happiness, bad days give you experience"

What is a Community Champion?

Izwizz
Posted by

Hi dolphin Queen

It's just a possibility, but has your doctor suggested it may be deliriums which can be a more temporary situation. My mother has recently experienced trauma followed by hospital stay plus urine infection and that was the result. It is very distressing to watch and is often confused with dementia. I hope you find the answers soon. Big hugs.

dolphinqueen
Posted by

Hi Izwizz,

thanks for your comments, we have a review meeting coming up on Monday I will ask again about delirium he is on antibiotics and steroids for potential chest infection. So hopefully that will help..

Kind regards, 
   
Izwizz
Posted by

Good luck with the review meeting.

Thehighlander
Posted by

Hi , I just noticed your question and I thought I would give you some information from my treatment experience.

I was on very strong opiates for a few months until my treatment started to reduce the mass in my neck..... I had trapped nerves and my breathing was being restricted.......... the pain was off the scale.

I was having very bad hallucinations, was seeing this climbing the walls and ceiling, the confusion was very bad.

Once I was able to come off the drugs everything cleared up.

((hugs))

Mike - Thehighlander

It always seems impossible until its done - Nelson Mandela

Click to see how to add details to your profile

dolphinqueen
Posted by

Hi Highlander,

thankyou so much for you reply, hubby never took anything stronger than paracetamol and very rarely at that. He was put on top dose of co-codamol and oramorph as back up. These were stopped Monday and he is now just managing on paracetamol. May I ask how long after the opiates were stopped did you notice things were back to “normal”?

Thanks for the (((hugs))) I certainly need them.

Kind regards, 
   
Thehighlander
Posted by

Hi again and good that you found my reply helpful....... 'normal' is a challenging word when it comes to a cancer journey.

We tried co-codamol and oramorph first but it was not 'hitting the spot' so moved on to a high dose of Tramadol as it went to work quickly - evil stuff but on the whole it did the job...... this is 6 years back now....... but I would say that it took a good 4 weeks to get totally clear..... but still had some very disturbing dreams for a while.

I was back on oramorph for a good period of time after my treatment as I was left with a lot of pain issues and yes, this was on the weird side as well - but not as bad as the Tramadol.

((hugs)) again......and keep focusing on the greater good in all this.

Mike - Thehighlander

It always seems impossible until its done - Nelson Mandela

Click to see how to add details to your profile